Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

Hair Loss


  • Please log in to reply
8 replies to this topic

#1 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 12 March 2012 - 06:45 PM

Hello All!

Anyone blaming scleroderma for hair loss? I've lost I would say 1/2 of my hair in the past 8 months. Good thing is I used to have a lot of hair...not so much now. I've gone through all kinds of testing, for my thyroid (which I take meds for) and female/male hormones, (on HRT) which all turned out OK. Everyone is scratching their heads.

Thoughts?
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#2 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 13 March 2012 - 04:05 AM

Hello Sweet

This is a difficult problem once it really gets thin or patchy, my sister had this issue and ended up with alopecia scarring causing large patches of hair loss. She does not have scleroderma and I can't remember what they said she had in the end but she found the hair thing distressing.

I have another friend who lost and continues to loose most of her hair from malnutrition and she had hair extensions and I was amazed at the difference it made, as was she! Maybe consider that?

I hope you find a solution and take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#3 miocean

miocean

    Senior Gold Member

  • Members
  • PipPipPipPipPipPipPipPip
  • 925 posts
  • Location:NJ

Posted 13 March 2012 - 08:38 AM

Sweet,

My hair has definitely thinned over the years. It seems odd to me that this has happened to you in the past 8 months when you have had sclero much longer than that. Can you think of anything new that has been introduced or eliminated, either medicines/supplements/food?

Talk with your stylist for suggestions.There are products on the market that can help. Extensions are expensive and have to be kept up if they are professionally done. There are clip ins that can add thickness when you want to and they come in colors!

Unfortunately, I think it is part of the aging process as well as disease related.

miocean
ISN Artist

#4 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 13 March 2012 - 02:36 PM

Hi Sweet,

I'm so sorry to hear that you're suffering with hair loss. I think the one thing I dreaded when I was told what strong medication I would be taking was that my hair would fall out; I felt I could bear anything else. My hair is long and curly and I really don't do hair loss!! ;) Fortunately it didn't happen but I can understand how worried and miserable it must make you feel.

I agree with Miocean; as you've only really started losing hair over the last 8 months, perhaps it could be to do with some of the medication you're taking? Have you changed any of the medication you're taking within the last 8 months? I understand that thyroid problems can cause hair loss although you've had that checked out (I believe Lynnie had a similar problem and I expect she'll be along to give you some helpful advice.)

I'm sorry that I can't suggest anything more positive.

Best wishes,

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#5 Lynnie

Lynnie

    Silver Member

  • Members
  • PipPipPipPip
  • 173 posts
  • Location:UK HULL EAST YORKSHIRE

Posted 13 March 2012 - 07:15 PM

Hi Sweet

I can so relate to your problem! As Jo rightly says last year for no reason my hair thinned to virtually 'see through' it was the worst thing ever as people look at you and know something's amiss!.Thankfully, I had a head of thick short hair!

Sadly, it was a process of elimination ..on my part as the doctors had no idea what was causing it. :emoticon-dont-know:

I eventually spoke to a Dr friend of mine, I work as a manager at our local hospice,he knew I had limited sclero and I told him what meds I was taking and he advised me that apparantly you MUST NOT take thyroxin with ANY other meds particularily proton pump inhibitor drugs which alot of us take for reflux or G.E.R.D. as they inhibite the absorption of thyroxin in the stomach,and as its an artificial hormone it is easily broken down and destroyed!. Your blood work may show you are ok now but I found out that out of the blue I went from normal to abnormal over the months to virtually zero...I was in thyroid crisis and very poorly. And I was ignorant of the drugs I was taking 'arguing' with each other! I trusted the doctors to tell me what I had to do...a very upsetting mistake I will not make again.

Apart from consulting your Dr I found my local pharmacist a wonder as she informed me how and with what the drugs I take should be taken and which should never be taken at the same time....its taken a year but my thyroid is stable and my hair is back to being wild and windswept and normal!!! :emoticons-yes:

My rule of thumb is, if I am prescribed a new drug now I ask my pharmacist to tell me how and with what of my drugs it can be taken.

I hope the info helps you :emoticon-hug:
Hugs
Lynn

#6 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 14 March 2012 - 04:08 PM

Hi Sweet,

I'm sure sorry to read that you're having this trouble. I hope this is something that can be taken care of!

Thank you for your wonderful and informational post, Lynn! I am VERY happy your hair has come back to its original state :terrific: .
Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#7 Sweet

Sweet

    Platinum Member

  • Topic Starter
  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 15 March 2012 - 07:48 AM

Awwww you guys are the best! Thank you for all the caring posts, and the tips and knowledge!
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#8 Sweet

Sweet

    Platinum Member

  • Topic Starter
  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 16 March 2012 - 10:01 AM

Hey Lynn,

Did they say how long after taking the thyroid that you can take other meds? I've always known to take mine before I eat, and I usually take it first thing in the morning, and then eat a couple of hours later. BUT I do immediately start drinking coffee with creamer....do you think that could cause my thyroid meds to not absorb properly?
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#9 Lynnie

Lynnie

    Silver Member

  • Members
  • PipPipPipPip
  • 173 posts
  • Location:UK HULL EAST YORKSHIRE

Posted 24 March 2012 - 05:53 PM

Hi Sweet

The way I was told was to leave at least 3 hours before you take other meds after the thyroxin, so I take all my other meds at bed-time with a milky hot drink and that leaves a good 7 hours before I take my thyroxin with my first cup of tea at breakfast and I'm fine and so is my body and hair, then I have all day free from meds! If you have to take meds during the day then take them 3 hours after you take your thyroxin at breakfast; see how you go, okay and keep me posted how you get on.
Hugs,
Lynn :).